EconPapers    
Economics at your fingertips  
 

Differential mortality and the progressivity of social security

Shantanu Bagchi ()

Journal of Public Economics, 2019, vol. 177, issue C, -

Abstract: There is a well-established negative correlation between earnings and mortality risk. Using a calibrated general-equilibrium macroeconomic model, this paper examines how this correlation interacts with the welfare implications of Social Security's benefit-earnings rule. My primary findings suggest that the welfare ranking of alternative benefit-earnings rules is somewhat sensitive to differential mortality. Due to their relatively high mortality risk, households with unfavorable earnings histories heavily discount the expected utility from old-age consumption, and therefore do not put much weight on better work-retirement consumption smoothing. Because of this reason, Social Security's benefit-earnings rule warrants less redistribution in the presence of differential mortality, compared to when mortality risk is uncorrelated to earnings. I find that this result continues to hold when household-level labor supply distortions are ignored, and also when an alternative “maximin” welfare criterion is considered, but not when accidental bequests from the deceased are redistributed to the survivors.

Keywords: Differential mortality; Social Security; Mortality risk; Labor income risk; Incomplete markets; Social insurance (search for similar items in EconPapers)
JEL-codes: E2 E6 H3 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047272719300969
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Differential Mortality and the Progressivity of Social Security (2016) Downloads
Working Paper: Differential Mortality and the Progressivity of Social Security (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:pubeco:v:177:y:2019:i:c:3

DOI: 10.1016/j.jpubeco.2019.07.003

Access Statistics for this article

Journal of Public Economics is currently edited by R. Boadway and J. Poterba

More articles in Journal of Public Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-12-13
Handle: RePEc:eee:pubeco:v:177:y:2019:i:c:3